Okay, so I guess that positive attitude doesn't really affect outcomes. However, I imagine that having some hope DOES improve the attitude of the afflicted, which can have them taking medications on schedule, watching their diet, etc., which should affect outcomes indirectly. If not, then what follows? Letting them slip into a deep nihilistic depression by telling them "You know, you might as well just give up and die. It'll make it easier on the rest of us to just get it over with. Would you like a bottle of hemlock, perhaps?"
Are you creating a false dilemma?
If I recall correctly, the book Half Empty may provide an interesting perspective on this topic (it's been some time since I read it, though).
No, I'm raising the issue of whether believing that believing helps has positive placebo value.
I think one needs to think about the word "outcome." If one means, "Does a positive attitude, for whatever reason, result in a cure or postponement of death?," perhaps it doesn't. However, if the outcome is a more pleasant dying, because the afflicted feels they have something to do or some control, perhaps misplaced faith and optimism helps to reduce some of the misery. And that has to be seen as a good outcome even if it is something similar to a placebo effect.
Join Think Atheist
Welcome toThink Atheist
Get Started Nowor Sign In
Or sign in with:
Started by Unseen in Small Talk 3 hours ago.
Started by proudAthiest in Small Talk. Last reply by TJ yesterday.
Started by Eric Andrist in Church & State. Last reply by Reg The Fronkey Farmer on Friday.
Started by Katherine A Flowers in Small Talk. Last reply by Andrew Brown on Friday.
Started by David Boots in Religion and the Religious, Atheism and Atheists. Last reply by Davis Goodman yesterday.
Sunday School May 28th 2017
Sunday School May 21st 2017
Sunday School May 14th 2017
Posted by Brad Snowder on May 28, 2017 at 10:30am
Posted by Brad Snowder on May 21, 2017 at 11:22am
© 2017 Created by Rebel.
Report an Issue |
Terms of Service
Please check your browser settings or contact your system administrator.